Topological Methods in Nonlinear Analysis

Matrix Lyapunov inequalities for ordinary and elliptic partial differential equations

Antonio Cañada and Salvador Villegas

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper is devoted to the study of $L_p$ Lyapunov-type inequalities for linear systems of equations with Neumann boundary conditions and for any constant $p \geq 1$. We consider ordinary and elliptic problems. The results obtained in the linear case are combined with Schauder fixed point theorem to provide new results about the existence and uniqueness of solutions for resonant nonlinear problems. The proof uses in a fundamental way the nontrivial relation between the best Lyapunov constants and the minimum value of some especial minimization problems.

Article information

Topol. Methods Nonlinear Anal., Volume 45, Number 2 (2015), 309-326.

First available in Project Euclid: 30 March 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Cañada, Antonio; Villegas, Salvador. Matrix Lyapunov inequalities for ordinary and elliptic partial differential equations. Topol. Methods Nonlinear Anal. 45 (2015), no. 2, 309--326. doi:10.12775/TMNA.2015.016.

Export citation


  • S. Ahmad, An existence theorem for periodically perturbed conservative systems, Michigan Math. J. 20 (1973), 385–392.
  • P.W. Bates, Solutions of nonlinear elliptic systems with meshed spectra, Nonlinear Anal. 4 (1979), 1023–1030.
  • K.J. Brown and S.S. Lin, Periodically perturbed conservative systems and a global inverse function theorem, Nonlinear Anal. 4 (1980), 193–201.
  • A. Cañada, J.A. Montero and S. Villegas, Liapunov-type inequalities and Neumann boundary value problems at resonance, MIA, Math. Inequal. Appl. 8 (2005), 459–475.
  • ––––, Lyapunov inequalities for partial differential equations, J. Funct. Anal. 237 (2006), 176–193.
  • A. Cañada and S. Villegas, Optimal Lyapunov inequalities for disfocality and Neumann boundary conditions using $L^p$ norms, Discrete Contin. Dyn. Syst. 20, (2008), 877–888.
  • ––––, Lyapunov inequalities for Neumann Boundary Conditions at Higher Eigenvalues, J. Eur. Math. Soc. 12 (2010), 163–178.
  • ––––, Stability, resonance and Lyapunov inequalities for periodic conservative systems, Nonlinear Anal. 74 (2011), 1913–1925.
  • S. Clark and D. Hinton, A Liapunov inequality for linear hamiltonian systems, Math. Inequal. Appl. 1 (1998), 201–209.
  • ––––, Positive eigenvalues of second order boundary value problems and a theorem of M.G. Krein, Proc. Amer. Math. Soc. 130 (2002), 3005–3015.
  • A. Fonda and J. Mawhin, Iterative and variational methods for the solvability of some semilinear equations in Hilbert spaces, J. Differential Equations 98 (1992), 355–375.
  • P. Hartman, Ordinary Differential Equations, John Wiley and Sons Inc., New York–London–Sydney, 1964.
  • P. Hartman and A. Wintner, On Disconjugate differential systems, Canad. J. Math. 8, (1956), 72–81.
  • W. Huaizhong and L. Yong, Neumann boundary value problems for second-order ordinary differential equations across resonance, SIAM J. Control and Optimization 33, (1995), 1312–1325.
  • J.L. Kazdan and F.W. Warner, Remarks on some queasilinear elliptic equations, Comm. Pure Appl. Math. 28, (1975), 567–597.
  • A.C. Lazer, Application of a lemma on bilinear forms to a problem in nonlinear oscillations, Proc. Amer. Math. Soc. 33 (1972), 89–94.
  • S. Lang, Algebra, Addison-Wesley Publishing Company, INC., 1965.
  • ––––, Analysis II, Addison-Wesley, Reading, Mass., 1969.
  • A.C. Lazer and D.A. Sánchez, On periodically perturbed conservative systems, Michigan Math. J. 16, (1969), 193–200.
  • E.B. Lee and L. Markus, Foundations of Optimal Control Theory, Wiley, New York, 1967.
  • J. Mawhin, Contractive mappings and periodically perturbed conservative systems, Arch. Math. (Brno) 12 (1976), 67–74.
  • ––––, Conservative systems of semilinear wave equations with periodic-Dirichlet boundary conditions, J. Differential Equations 42 (1981), 116–128.
  • J.Mawhin and J.R. Ward, Nonuniform nonresonance conditions at the two first eigenvalues for periodic solutions of forced Liénard and Duffing equations, Rocky Mountain J. Math. 12 (1982), 643–654.
  • J. Mawhin, J.R. Ward and M. Willem, Variational methods and semilinear elliptic equations, Arch. Rational Mech. Anal. 95 (1986), 269–277.
  • M. Morse, A generalization of the Sturm separation and comparison theorems in $n$-space, Math. Ann. 103 (1930), 52–69.
  • W.T. Reid, A matrix Liapunov inequality, J. Math. Anal. Appl. 32 (1970), 424–434.
  • ––––, A generalizede Liapunov inequality, J. Differential Equations 13 (1973), 182–196.
  • ––––, Interrelations between a trace formula and Liapunov type inequalities, J. Differential Equations 23 (1977), 448–458.
  • X.H. Tang and M. Zhang, Lyapunov inequalities and stability for linear Hamiltonian systems, J. Differential Equations, to appear.
  • J.R. Ward, The existence of periodic solutions for nonlinear perturbed conservative systems, Nonlinear Anal. 3 (1979), 697–705.
  • M. Zhang, Certain classes of potentials for $p$-Laplacian to be non-degenerate, Math. Nachr. 278 (2005), 1823–1836.